Kansas, 2025

Hail in Kansas, April 16, 2025

April 16, 2025 · NWS DDC · 2 events in 2 counties and zones

Despite a capped environment, a couple isolated storms were able to develop along a boundary and produce marginally severe hail..

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Despite a capped environment, a couple isolated storms were able to develop along a boundary and produce marginally severe hail..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 10:00 PM CST, 5 minutes earlier. Its key messages:

  • Unseasonably hot Thursday, with strong southwest winds, a critical danger of wildfire spread, and near record highs in the 90s.
  • Dramatically colder Friday.
  • Some rain is still possible around Easter morning, but the vast majority of this rain is expected to remain southeast of southwest Kansas.
Area forecast discussion, Apr 16, 10:00 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Wed Apr 16 2025

...Updated Aviation/Key Messages...

.KEY MESSAGES...

- Unseasonably hot Thursday, with strong southwest winds, a
  critical danger of wildfire spread, and near record highs in
  the 90s.

- Dramatically colder Friday.

- Some rain is still possible around Easter morning, but the
  vast majority of this rain is expected to remain southeast of
  southwest Kansas.

&&

.DISCUSSION...
Issued at 222 PM CDT Wed Apr 16 2025

There will be low chances (20-24%) of very isolated storms
tonight. The atmosphere will be capped and low level moisture
is lagging, so areal coverage should be limited. There is a
boundary located across west-central Kansas and some storms may
form off of that. CAMs are not in great agreement with
convective placement, so did broad-brush the FA with low pops to
account for the uncertainty. CAPE of 500-1500 J/kg may develop
this evening along with 40-45 kt of bulk shear. So we could get
a strong to severe isolated storm or two this evening. The main
threats would be some hail and wind. Storms will probably be
pretty high based, since dewpoints are not expected to be higher
until later tonight. Unfortunately, much of the FA will
probably remain dry tonight with this low precipitation
potential.

Hot, windy and high fire danger is expected Thursday. Some blowing
dust may also occur with the strong winds. Highs in the 90s and
decreasing dewpoints behind a dryline will lead to very low
afternoon relative humidity (5% to 10%). Have upgraded the
entire FA to a Red Flag Warning to account for this threat. Do
not burn as any fire could become quickly out of control.

A front will traverse across the state early Friday morning. With
the quick fropa and decent CAA in its wake, felt it was best to
undercut the NBM and go with the NBM25. The GFS lags the front
compared to the EC, but that looks like to be an outlier
compared to other models. Anyway, starting a cooler trend seemed
to be the way to go given the strong and early fropa. Highs
could be as much (or maybe even more if the trend continues) 30
degrees colder on Friday than compared to Thursday. Will have to
watch for possible freeze headlines Saturday morning across the
northwest counties as the locations have already past our 16
April criteria for a headline. An even colder morning looks
certainly possible Sunday morning if there are not too many
clouds lingering.

There might be a drier trend in both the deterministic as well as
the ensemble models Sunday. WPC has trended the higher QPF
southeast and east of the FA. All the higher boundary layer
moisture looks to remain across Oklahoma to southeast Kansas, so
the drier trend looks to be the way to go. But a cool day and
some showers around still looks possible.

The next business week looks to feature split flow aloft. This would
suggest warmer than normal temperature and a mainly dry forecast.
However, there might be hints in the long range models at increasing
storm chances next week, but confidence is low.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1100 PM CDT Wed Apr 16 2025

VFR/SKC is expected through this TAF period. Light S/SW winds
will prevail through sunrise. After 18z Thu, expect strong SW
winds at all airports, gusting 30-33 kts. The strongest SW winds
are expected at LBL, where gusts to near 40 kts are forecast,
along with areas of blowing dust.

&&

.FIRE WEATHER...
Issued at 222 PM CDT Wed Apr 16 2025

A critical/Red Flag Warning day is still expected Thursday.
Very little in change of thinking in the forecast. Hot highs,
very low relative humidity of 5% to 10%, and strong southwest
winds will set the stage for high fire danger Thursday. As a
result, have upgraded the entire FA to a Red Flag Warning. Do
not burn as any fire could quickly become out of control.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM
MDT/ Thursday for KSZ030-031-043>046-061>066-074>081-084>090.

&&

DISCUSSION...Sugden
AVIATION...Turner
FIRE WEATHER...Sugden
Hazardous weather outlook, Apr 16, 2:05 AM CST, 20 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed Apr 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-170815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed Apr 16 2025 /205 AM MDT Wed Apr 16 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A few isolated thunderstorms could develop late this afternoon and
this evening that will have the potential to produce hail up to 2
inches and wind gusts up to 60 mph. Confidence in storms is low
(~20%) but any storms that do develop will have an environment to
produce severe weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated fire weather threat this afternoon mainly for areas along
and west of highway 83 as lowest relative humidity values fall to
around 15% and southwest winds will be at 15-25 mph.  High
confidence of fed flag criteria and critical fire weather conditions
for much of southwest Kansas on Thursday afternoon as lowest
relative humidity values fall to around 5-10% and southwest winds
increase to 20-30 mph and wind gusts could be as high as 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Apr 16, 8:26 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
926 PM CDT Wed Apr 16 2025

KSZ064>066-078-079-081-170300-
Pratt KS-Hodgeman KS-Stafford KS-Pawnee KS-Edwards KS-Ford KS-
926 PM CDT Wed Apr 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...SOUTHEASTERN PAWNEE...STAFFORD...EDWARDS AND NORTHWESTERN
PRATT COUNTIES THROUGH 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. John to near Windhorst. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  St. John, Belpre, Macksville, Dillwyn, Lewis, and Offerle around
  930 PM CDT.
  Kinsley and Stafford around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 9979 3799 9981 3809 9847 3783 9848
TIME...MOT...LOC 0226Z 250DEG 22KT 3795 9874 3781 9965

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 8:27 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
927 PM CDT Wed Apr 16 2025

KSZ064-078-170300-
Hodgeman KS-Ford KS-
927 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FORD AND SOUTH CENTRAL
HODGEMAN COUNTIES THROUGH 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dodge City around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 10014 3785 10021 3802 9974 3776 9958
TIME...MOT...LOC 0227Z 249DEG 22KT 3780 10009

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 8:48 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
948 PM CDT Wed Apr 16 2025

KSZ064-065-078-079-170330-
Hodgeman KS-Pawnee KS-Edwards KS-Ford KS-
948 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...SOUTH CENTRAL PAWNEE AND EDWARDS COUNTIES THROUGH 1030 PM
CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wright, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Spearville around 955 PM CDT.

Other locations in the path of this storm include Bellefont and
Offerle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 9995 3793 10002 3805 9921 3775 9914
TIME...MOT...LOC 0248Z 248DEG 28KT 3783 9991

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 8:49 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
949 PM CDT Wed Apr 16 2025

KSZ065-066-079-081-170330-
Pratt KS-Stafford KS-Pawnee KS-Edwards KS-
949 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PAWNEE...
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES
THROUGH 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macksville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Macksville around 955 PM CDT.

Other locations in the path of this storm include Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3777 9915 3804 9921 3810 9847 3783 9847
TIME...MOT...LOC 0249Z 259DEG 29KT 3789 9901

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Apr 16, 9:18 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1018 PM CDT Wed Apr 16 2025

KSZ066-081-170345-
Pratt KS-Stafford KS-
1018 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES THROUGH 1045 PM CDT...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neola, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Neola around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 9869 3804 9872 3810 9847 3774 9847
TIME...MOT...LOC 0317Z 247DEG 29KT 3785 9859

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

FINCH
Special weather statement, Apr 16, 9:27 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Wed Apr 16 2025

KSZ065-079-170415-
Pawnee KS-Edwards KS-
1027 PM CDT Wed Apr 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PAWNEE AND CENTRAL
EDWARDS COUNTIES THROUGH 1115 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinsley, moving east at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Kinsley around 1030 PM CDT.
  Lewis around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3776 9947 3796 9951 3805 9917 3779 9908
TIME...MOT...LOC 0327Z 259DEG 30KT 3788 9945

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH

The radar

The Dodge City radar (KDDC), 26 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ford

When
April 16, 10:05 PM CST
Where
Ford County, 2.29 mi WNW of Windthorst
Measured
0.88 in hail
Reported by
Public
Coordinates
37.780, -99.670

Public report via social media of 0.88 inch hail.

Hail, Edwards

When
April 16, 10:18 PM CST
Where
Edwards County, 2.97 mi SSW of Ardell
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -99.520

A public report of one inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243488, 1243484.